Printer Friendly


The following Abstract was inadvertently omitted from the December 2001 issue of the Journal, in which appeared the abstracts of the poster presentations from SMA's 95th Annual Scientific Assembly:

Neutropenic Enterocolitis in an Adult Patient With Colon Carcinoma After Receiving 5-Fluorouracil and Leucovorin. Don Hayes, Jr., MD, and James M. Leonardo, MD, PhD, Department of Internal Medicine, Section of General Internal Medicine and Section of Hematology and Oncology, The Brody School of Medicine at East Carolina University, Greenville, NC 27858.

Neutropenic enterocolitis or typhlitis is a commonly observed disease process in patients with hematologic malignancies being reported in approximately 25% of patients, yet reported cases in adult patients with solid tumors are infrequent. Initially described in pediatric patients, there are rising numbers of reported adult cases. The incidence of this disease is increasing in the entire scope of patients with severe granulocytopenia, including hematologic malignancies, solid tumors receiving high-dose chemotherapy, and profound neutropenic sites such as acquired immunodeficiency syndrome. Neutropenic enterocolitis is associated with significant mortality and morbidity if appropriate treatment is not initiated promptly. If left undiagnosed and untreated, it can progress to transmural necrosis and perforation of the bowel. We present a 57-year-old black female with Dukes C colon carcinoma who, despite receiving a right hemicolectomy at the time of initial diagnosis, developed neutropenic enterocolitis after tr eatment with 5-fluorouracil and leucovorin. The patient developed characteristic signs and symptoms including nausea, vomiting, diarrhea, fever, right-lower-quadrant abdominal pain, and neutropenia. Findings of marked dilatation of the small and large bowel with minimal bowel wall thickening of the transverse colon on computed tomography scan of the abdomen were consistent with neutropenic enterocolitis. The clinical course was complicated by electrolyte abnormalities, thrombocytopenia, and disseminated intravascular coagulation. However, the patient responded quickly to antibiotic therapy and supportive care. This case illustrates that neutropenic enterocolitis may occur in adult patients with solid tumors, such as colon carcinoma, after receiving 5-fluorouracil and leucovorin. The incidence of neutropenic enterocolitis is rising, so increased physician awareness and early recognition may lead to decreased morbidity and mortality.
COPYRIGHT 2002 Southern Medical Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2002, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

Article Details
Printer friendly Cite/link Email Feedback
Publication:Southern Medical Journal
Article Type:Brief Article
Geographic Code:1USA
Date:Apr 1, 2002
Previous Article:Invasive aspergillosis treated with adjunctive hyperbaric oxygenation: A retrospective clinical series at a single institution.
Next Article:Effect of parental education on decision-making about neonatal circumcision.

Terms of use | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters